How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stacy Your Own Question
Dr. Stacy
Dr. Stacy, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1555
Experience:  10 years of experience in general practice.
21779527
Type Your Dog Veterinary Question Here...
Dr. Stacy is online now
A new question is answered every 9 seconds

What do we do now? Gentizol ointment caused our 11 year old

Customer Question

What do we do now? Gentizol ointment caused our 11 year old yorkie to go deaf. Our bet said she has an allergic reaction and is giving her small doses of Gentizol orally.
Your thought?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Stacy replied 1 year ago.

Thank you for your question. My name is***** I have been a small animal veterinarian for 14 years.

Gentamyacin, the active ingredient in gentizol can be ototoxic... this means that if it gets into the inner ear it can cause hearing loss. Usually the ear drum will prevent this from happening, but if the ears are very infected or chronically infected, the ear drum may be damaged and allow some medication to leak into the inner ear.In generally, the ototoxicity is considered to be very low.... for example they have done studies where they put it in dog with ruptured ear drums and only a very few developed deafness.

If the deafness if from the medication and you catch it early and stop the medication, hearing will sometimes return. It sounds like you have stopped the medication. The question is.... was it the medication or the infection that caused the deafness. Are the ears still infected? If so, oral gentamyacin will not likely penetrate well enough to cure the infection. You should be flushing the ears themselves daily with saline and antibiotics that are safe even with a damaged ear drum... such as enrofloxacin.

I hope that helps, but if you have additional question please let me know.

Customer: replied 1 year ago.
thank you.
Expert:  Dr. Stacy replied 1 year ago.

Talk to your veterinarian about getting a flush that is safe in the ears and then wait and see if any hearing returns. There isn't a lot more to do at this point

Expert:  Dr. Stacy replied 1 year ago.

Good luck!

Expert:  Dr. Stacy replied 1 year ago.
Hi,
I'm just following up on our conversation about Pastina. How is everything going?
Dr. Stacy